Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 18, NWS Grand Forks, ND

June 26, 2009Cavalier County, Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 26, 2009, 12:20 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 12:20 PM CDT (17:20 UTC)
Expired
Jun 26, 2009, 1:00 PM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jun 26, 12:25 PM CDTHAIL 0.757 Sw Cando, ND
Jun 26, 12:25 PM CDTHAIL 15 W Cando, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 261720
SVRFGF
NDC019-071-095-261800-
/O.NEW.KFGF.SV.W.0018.090626T1720Z-090626T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1220 PM CDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTH CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 100 PM CDT

* AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 7 MILES WEST OF CANDO...OR 32 MILES NORTHWEST OF
  DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANDO AT 1235 PM CDT...
  6 MILES SOUTHEAST OF ARNDT AT 1245 PM CDT...
  EGELAND AT 100 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4880 9901 4853 9877 4837 9937 4845 9950
      4849 9950
TIME...MOT...LOC 1720Z 230DEG 22KT 4846 9934

$$

DTR
2 follow-up statements
000 
WWUS53 KFGF 261744
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1244 PM CDT FRI JUN 26 2009

NDC019-071-095-261800-
/O.CON.KFGF.SV.W.0018.000000T0000Z-090626T1800Z/
RAMSEY ND-CAVALIER ND-TOWNER ND-
1244 PM CDT FRI JUN 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN CAVALIER...NORTH CENTRAL RAMSEY AND SOUTHERN TOWNER
COUNTIES...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 4 MILES SOUTH OF EGELAND...OR 34 MILES NORTH OF DEVILS 
LAKE...MOVING TO THE NORTHEAST AT 30 MPH.  THIS STORM HAS WEAKENED 
SLIGHTLY BUT MAY INTENSIFY AGAIN.  IT WILL ALSO PRODUCE BRIEF HEAVY 
RAIN.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EGELAND BY 1250 PM CDT...
  NEWVILLE BY 1255 PM CDT...
  CALIO BY 100 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4880 9901 4853 9877 4837 9937 4845 9950
      4849 9950
TIME...MOT...LOC 1744Z 231DEG 25KT 4857 9912

$$

DTR
000 
WWUS53 KFGF 261758
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1258 PM CDT FRI JUN 26 2009

NDC019-071-095-261808-
/O.EXP.KFGF.SV.W.0018.000000T0000Z-090626T1800Z/
RAMSEY ND-CAVALIER ND-TOWNER ND-
1258 PM CDT FRI JUN 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAVALIER...NORTH
CENTRAL RAMSEY AND SOUTHERN TOWNER COUNTIES HAS EXPIRED...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES WEST OF CALIO...OR 30 MILES WEST OF
LANGDON...MOVING TO THE NORTHEAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 100 PM CDT. 

LAT...LON 4880 9901 4853 9877 4837 9937 4845 9950
      4849 9950
TIME...MOT...LOC 1758Z 231DEG 25KT 4863 9900

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:54 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 26, 10:54 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1054 AM CDT FRI JUN 26 2009

.DISCUSSION...
500MB RIDGE OVER THE AREA RIGHT NOW WILL SLOWLY START TO SHIFT
OFF TO THE EAST THRU THE AFTERNOON...SETTING THE STAGE FOR
SOUTHWEST FLOW BY TONIGHT. VERY WARM 700MB TEMPS THIS MORNING
SHOULD EFFECTIVELY CAP ANY CONVECTION IN OUR AREA THRU THE
MORNING...SO TAPERED BACK PCPN CHANCES JUST TO THE FAR NORTHWEST.
BROAD SFC LOW PRESSURE OVER THE WESTERN HIGH PLAINS NOW WITH A
COLD FRONT OVER THE EXTREME NORTHWEST PART OF THE STATE. SHOWERS
AND TSTMS ARE ONGOING NEAR THIS SFC BOUNDARY WITH THE MID LEVEL
FLOW TAKING THEM UP INTO SOUTHERN CANADA. LOTS OF QUESTIONS YET
FOR LATER THIS AFTERNOON INTO TONIGHT. LOOKS LIKE THERE SHOULD BE
A LOT OF SUN THRU THE DAY WHICH SHOULD ALLOW TEMPS TO RISE INTO
THE MID TO UPPER 80S. SFC DEW POINTS ARE ALREADY MAKING A RETURN
...WITH SOME LOW 60S IN THE SOUTHWEST FA NOW. WILL HAVE TO WAIT
FOR A KICKER TO HELP INITIATE MORE STORMS THIS AFTERNOON. BEST
BETS WILL BE ALONG THE SFC BOUNDARY OUT WEST...WHICH MODELS TRY TO
SLOWLY BRING EAST LATER TODAY/TONIGHT...AND WITH ANY UPPER LEVEL
IMPULSES THAT EJECT OUT OF THE SOUTHWEST FLOW. PRETTY HARD TO PICK
ANYTHING OUT ON THE WATER VAPOR IMAGERY NOW...BUT ANY IMPULSE
WOULD PROBABLY FLARE UP TSTMS WEST OF THE FA FIRST...SO THERE
SHOULD BE TIME TO WATCH DEVELOPMENT BEFORE IT MOVES IN UP HERE.
ANYWAY...WILL WAIT AND SEE AND MONITOR NEW GUIDANCES AS IT COMES
IN. NO CHANGES TO FLASH FLOOD WATCH AREA AT THIS POINT.

&&

.AVIATION...
SHOULD BE VFR WITH ANY CIGS CONFINED TO FAR NW FA. CONVECTION MAY
BE HELD AT BAY MOST OF DAY WITH CAPPING. EXPECTED T DEVELOPMENT
LATE AFTERNOON/EARLY EVENING FAR NORTHERN VALLEY/DVL BASING WITH
APPROACH OF MID LEVEL SHORT WAVE.

&&

.PREV DISCUSSION... /ISSUED 230 AM CDT FRI JUN 26 2009/

DISCUSSION...
MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM POTENTIAL AND HEAVY
RAIN LOCATION. MODELS OVERALL NOT THAT FAR OFF WITH MINOR
DIFFERENCES WITH SURFACE FEATURES AND LATER TIMING. WILL USE BLEND
FOR FORECAST.

SURFACE BOUNDARY ALONG MT/ND BORDER TO SHIFT EAST DURING THE DAY
BECOMING ORIENTED FROM FAR NORTHERN VALLEY SW THROUGH DVL BASIN TO S
CENTRAL ND BY EARLY EVENING. CONVECTION CURRENTLY WELL TO OUR WEST
AND AT BEST MAY REACH NW FA BY MORNING. THERMAL RIDGE TO SHIFT OVER
FA TODAY INCREASING CAP STRENGTH WHICH WILL LIKELY MINIMIZE
CONVECTIVE DEVELOPMENT DURING DAY. CLOUDS TO AFFECT NW FA SOMEWHAT
TODAY WITH REMAINDER OF FA TO SEE FAIR AMOUNT OF SOLAR. WITH THERMAL
RIDGE IN PLACE WILL BE A WARM/HOT DAY AND INCREASINGLY MUGGY AS
INCREASING SOUTHERLY FLOW ADVECTS MOISTURE NORTHWARD. WILL TREND
TEMPERATURES TODAY CLOSER TO WARMER MAV GUIDANCE.

GFS/NAM BOTH LIFTING SHORT WAVE ENERGY NE INTO CENTRAL DAKOTAS
BETWEEN 00-06Z WHICH SHOULD AID IN BREAKING CAP WHICH WILL LIKELY
SUPPRESS CONVECTION UNTIL LATE AFTERNOON/EARLY EVENING. BOUNDARY
DOES NOT MOVE MUCH THROUGH THE EVENING WHICH SHOULD ALLOW FOR SOME
TRAINING CONVECTION. INSTABILITY/CAPE NOT ALL THAT IMPRESSIVE
HOWEVER PRECIPITABLE H20 VALUES ARE BEING MAXIMIZED AROUND 2 INCHES
ACROSS NORTHERN VALLEY ALONG WITH MID 60 DEWPOINTS AS SOUTHERLY FLOW
ADVECTS MOISTURE NORTHWARD DURING DAY. NORTHERN VALLEY/DVL BASIN
ALSO SHOWING BEST CONVERGENCE THROUGH 850MB AND CLOSEST TO UPPER
SUPPORT. ALTHOUGH FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH DVL
BASIN INTO NORTHERN VALLEY WILL BE MOST VULNERABLE HAVING RECEIVED
HEAVY RAIN RECENTLY. FOR THIS WILL ISSUE FLASH FLOOD WATCH FOR
TONIGHT INTO EARLY SAT MORNING. UNSURE ABOUT CONVECTIVE POTENTIAL
ELSEWHERE SO AM HESITANT TO INCREASE CURRENT POPS. DO FEEL THAT
CONVECTION WILL GRADUALLY SHIFT EAST OVERNIGHT. LOW LEVEL JET
BECOMES FOCUSED BY GFS OVER NE SD INTO S MN AFT 06Z SO WILL NEED TO
WATCH SOUTHERN AND SE FA LATER TONIGHT FOR STRONGER CONVECTION.

LEFT OVER CONVECTION SAT AM SHOULD SHIFT ACROSS AREAS EAST OF VALLEY
WITH BOUNDARY EXITING EASTERN FA AROUND 18Z. DEGREE OF AFTERNOON
CLOUD COVER WILL DETERMINE TEMPERATURES SO WILL KEEP MAXIMUM
TEMPERATURES CLOSE TO CURRENT VALUES WHICH ARE IN LINE WITH
GUIDANCE.

MAIN PUSH OF COLD ADVECTION SATURDAY NIGHT INTO SUNDAY. EVEN WITH
SHARP CYCLONIC FLOW AND COLD POOL INSTABILITY AND CAPE NIL SUNDAY
AFTERNOON SO WILL KEEP DRY.

SHORT WAVE RIDGE BUILDS INTO FA EARLY NEXT WEEK SO TEMPERATURES
SHOULD RECOVER BACK TO SEASONAL AVERAGES WITH GENERALLY DRY WEATHER.
NO SIGNIFICANT CHANGES PLANNED TO MID/LONGER RANGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR NDZ006>008-014>016-024-026-054.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR MNZ004-007.

&&

GODON
Hazardous weather outlook, Jun 26, 6:52 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT FRI JUN 26 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT FRI JUN 26 2009

...FLASH FLOOD WATCH TONIGHT FOR THE DEVILS LAKE BASIN AND FAR
NORTHERN RED RIVER VALLEY...

...RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL BE THE FOCUS FOR STRONG
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON CONTINUING OVERNIGHT
AS THE FRONT SHIFTS EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
LINE FROM DEVILS LAKE TO LANGDON BY THIS EVENING AND SHIFT SLOWLY
EAST ACROSS EASTERN NORTH DAKOTA AND FAR NORTHWEST MINNESOTA
OVERNIGHT. ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE
ALL POSSIBLE WITH THESE STORMS. IN ADDITION HEAVY RAIN WILL BE A
THREAT MAINLY ACROSS THE DEVILS LAKE BASIN INTO THE FAR NORTHERN
VALLEY WHERE RAINFALL AMOUNTS EXCEEDING TWO INCHES ARE POSSIBLE.
ANOTHER POTENTIAL AREA FOR STRONG STORMS WILL BE ACROSS PORTIONS
OF WEST CENTRAL MINNESOTA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF RAIN AND THUNDERSTORMS WILL SHIFT EAST ACROSS NORTHWEST
AND WEST CENTRAL MINNESOTA MAINLY SATURDAY MORNING. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER AND RAINFALL REPORTS.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:22 AM CDTFlash Flood WatchFGFBenson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more24 hr
Jun 26, 2:55 PM CDTSpecial Weather StatementFGFTowner50 min
Jun 26, 5:15 PM CDTSevere Thunderstorm WarningFGFNelson, Walsh60 min
Jun 26, 5:22 PM CDTTornado WarningFGFBenson53 min
Jun 26, 5:32 PM CDTTornado WarningFGFGrand Forks, Nelson58 min
Jun 26, 5:44 PM CDTFlash Flood WarningFGFCavalier, Towner13 hr
Jun 26, 5:56 PM CDTTornado WarningFGFPembina, Walsh64 min
Jun 26, 6:05 PM CDTFlash Flood WarningFGFNelson, Walsh14 hr
Jun 26, 6:10 PM CDTTornado WarningFGFGrand Forks, Nelson65 min
Jun 26, 6:25 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Pembina, Walsh65 min
Jun 26, 6:46 PM CDTTornado WarningFGFGrand Forks59 min
Jun 26, 6:55 PM CDTTornado WarningFGFGrand Forks, Walsh65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.